Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Spokane, WA

July 10, 1998Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 8:12 PM PDT for Latah County, Idaho. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 8:12 PM PDT (03:12 UTC)
Expired
Jul 10, 1998, 9:15 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Latah County, ID

The radar

The Spokane radar (KOTX), 118 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 110311 RRA
SVRGEG
IDC057-110415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
812 PM PDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LATAH COUNTY IN NORTHERN IDAHO

* UNTIL 915 PM PDT

* AT 811 PM PDT... SEVERE THUNDERSTORM INDICATED IN THE VICINITY OF
  LEWISTON... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING
  NORTHEAST 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  GENESEE BY 830 PM PDT
  JULIAETTA BY 850 PM PDT
  KENDRICK BY 900 PM PDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

AVERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:30 PM PDT, 42 minutes earlier.

Area forecast discussion, Jul 10, 7:30 PM PDT, 42 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
730 PM PDT FRI JUL 10 1998

THINGS ARE STARTING TO GET MORE ACTIVE AS TROUGH CONTINUES
PROPAGATING EAST AND NORTH...AND IS BECOMING MORE NEGATIVELY TILTED.

WILL UPDATE ZONES.

DRIFE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/080 054/082 6420
CQV 061/081 054/084 6530
S86 058/077 050/078 7631
COE 059/079 052/081 6631
WWP 057/075 048/079 7742
LWS 064/084 059/085 6420
MOS 057/076 053/080

.GEG...NONE.

In the hours before

Local storm report, Jul 10, 3:38 PM PDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT FRI JUL 10 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BONNERS FERRY             ID   .5 INCH HAIL
07/10/98   BOUNDARY                       ALSO ESTIMATED 60 MPH
                                          GUSTS

0330 PM    COPELAND                  ID   60 MPH TSTM GUST
07/10/98   BOUNDARY                       SMALL TREES DOWN
Special weather statement, Jul 10, 4:00 PM PDT, 4 hours 12 minutes before
IDZ001>004-WAZ031>036-110700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PDT FRI JUL 10 1998

...EXPECT STRONG THUNDERSTORMS THIS EVENING...

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN WASHINGTON
EARLY THIS EVENING... WITH ADDITIONAL ACTIVITY SPREADING INTO
THE IDAHO PANHANDLE LATER THIS EVENING LASTING UNTIL MIDNIGHT.  THE
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SMALL HAIL...
AND WIND GUSTS TO 50 MPH.  FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY MOST STORMS.

THE POTENTIAL EXISTS FOR ISOLATED SEVERE THUNDERSTORMS FOR
EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH THE EVENING.  THE
NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS THOSE THAT
PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND WIND GUSTS
58 MPH OR GREATER (50 KNOTS OR GREATER).

PEOPLE OUTDOORS SUCH AS BOATERS AND HIKERS SHOULD STAY AWARE OF
CHANGING WEATHER CONDITIONS.  WHEN STORMS APPROACH YOUR AREA...
TAKE COVER INSIDE AN REINFORCED BUILDING.  MOTORISTS SHOULD SLOW
DOWN WHEN ENCOUNTERING REDUCED VISIBILITY FROM LOCALIZED HEAVY RAIN.

END/NWS SPOKANE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:23 PM PDTSevere Thunderstorm WarningOTXNez Perce62 min
Jul 10, 11:33 PM PDTSevere Thunderstorm WarningOTXBonner67 min
Jul 11, 12:49 AM PDTSevere Thunderstorm WarningOTXLewis66 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.